Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 20, 2023, 2:40 PM MDT for Albany County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 20, 2023, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:10 PM MDT | FLASH FLOOD | 2 Wnw Laramie, WY | Picture from social media showing water completely covering road and coming up over curbs and sidewalks. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS55 KCYS 202040
FFWCYS
WYC001-202345-
/O.NEW.KCYS.FF.W.0029.230720T2040Z-230720T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
240 PM MDT Thu Jul 20 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southeastern Albany County in southeastern Wyoming...
* Until 545 PM MDT.
* At 240 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.25 and 2 inches of
rain have fallen. The expected rainfall rate is 0.5 to 1 inch in 2
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Laramie and Baldy Peak.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 298 and 304...and
between mile markers 305 and 308...and
between mile markers 309 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4163 10556 4164 10529 4152 10529 4148 10534
4139 10549 4122 10578 4124 10591 4135 10588
4149 10573
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 2 HOURS
$$
Claycomb1 follow-up statement
498
WGUS75 KCYS 202336
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
536 PM MDT Thu Jul 20 2023
WYC001-202346-
/O.EXP.KCYS.FF.W.0029.000000T0000Z-230720T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-
536 PM MDT Thu Jul 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR
SOUTHEASTERN ALBANY COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4163 10556 4164 10529 4152 10529 4148 10534
4139 10549 4122 10578 4124 10591 4135 10588
4149 10573
$$
ClaycombWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:21 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 20, 2:21 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 221 PM MDT Thu Jul 20 2023 .UPDATE... Issued at 215 PM MDT Thu Jul 20 2023 The second round of showers and thunderstorms has commenced early this afternoon with the strongest storm currently over central Albany Co in WY. Widespread stratiform precipitation has developed over east-central WY where little instability is present, but there is plenty of lift associated with the upper level shortwave passing through. The aforementioned outflow boundary propagating west from this morning showers and thunderstorms appears to have cleared the Laramie Range leading to CI farther west. Additionally, the latest RAP shows the instability axis has also shifted farther west with MLCAPE around 1000-1200 J/kg. Still looking at heavy rainfall and large hail as the main threats through early this evening as storms propagate farther east, but have noted a slightly southward shift in the CAMs with stronger storms and UH tracks mainly into CO compared to runs earlier this morning. These recent environmental changes may lead to a transition of main thunderstorm hazards to flash flooding earlier for southeast WY and the southern NE Panhandle. Will continue to monitor satellite and radar trends, but currently seeing the beginnings of a line of storms developing in southern WY that could lead to heavy rainfall with the moist profiles and high PW values. Will need to pay particular attention to training storms and areas that already received notable rainfall earlier today. UPDATE Issued at 1055 AM MDT Thu Jul 20 2023 Latest GOES WV imagery shows a compact progressive shortwave moving across southern WY that led to initial showers and thunderstorms early this morning as light stratiform rainfall continues across the NE Panhandle at this hour. Had some pretty high rain rates with these storms as KCYS ASOS reported nearly a half inch in a quick 30 minutes just before 6 AM MDT. MRMS QPE has been pretty consistent with observations and also had areas of 1-1.5 inches between observation sites with earlier storms in southern Goshen Co and western Kimball Co. This precipitation has preconditioned the ground for more heavy rainfall and potential flash flooding with this afternoon's storms. GOES visible imagery shows an outflow boundary propagating west towards the Laramie Range which will be the focal point for additional CI in the 11 AM to 1 PM MDT time frame. CAMs continue to support widespread strong to severe thunderstorms across much of Laramie Co and portions of Platte and Goshen Co in WY early this afternoon with large hail (possibly significant over 2 inches) possible, especially with clearing skies across southeast WY currently. The latest SPC outlook has stretched the slight risk area into southern portions of the CWA from Cheyenne to Kimball for this afternoon. && .SHORT TERM...(Today - Friday Night) Issued at 305 AM MDT Thu Jul 20 2023 An active 24-36 hours ahead across southeast Wyoming & the western Nebraska Panhandle w/ multiple chances for strong to severe storms in addition to localized flash flooding. A challenging scenario as both global & high-resolution models have recently had a very hard time resolving the abnormally moist boundary layer in place due to the extremely wet antecedent conditions over much of the CWA. This was seen yesterday with models being much too dry and stable which created an illusion of a limited severe weather threat. Instead, a more substantial severe weather episode evolved w/ reports of very large (baseball size) hail near Torrington. Today is different, as virtually all guidance appears to have a strong grasp on potential moisture availability. PWATs today are progged to peak between 1.2 and 1.5 inches for all areas along & east of the Laramie Range at/ around 18z, maximized along the Platte River Valley. This is close to climatological maximums & 2+ standard deviations above expected values for mid to late July, per the latest NAEFS analysis. At the surface, multiple high-resolution models are progging surface dew- points in the lower 60s from Cheyenne to Wheatland, and then along and south of the Platte River Valley at mid-day. All CAMs are very aggressive w/ convection today, but still differ greatly w/ regard to the overall timing and evolution. HRRR is doing a bit better w/ capturing the surface moisture compared to yesterday, but is still initializing very poorly with limited convection over the CWA thru at least late morning. Numerous showers and embedded thunderstorms have already plagued much of our western areas through much of the night, occasionally producing wind gusts up to 45 MPH. The concern is certainly there for another overperforming severe weather event today. That said, the first round of convection is already underway, with a few stronger updrafts currently developing across central Albany county just north of Laramie with trailing light stratiform to the west over much of Carbon County. This activity is developing ahead of the first of two distinct short waves that are poised to impact the region today, this one tracking very slowly along the Wyoming/ Colorado border. Latest RAP/SPC Mesoanalysis suggests the presence of moderate elevated instability w/ MUCAPEs of 1000-1500 J/kg over areas roughly along & south of the Platte River Valley, juxtaposed with 30-40 knots of effective bulk shear. The 00z NAMNest was very aggressive with showing the rapid intensification of this activity after 12z, and the environment would certainly support that. While the NAMNest has backed off slightly from this idea, believe we may have a few severe storms capable of producing large hail & perhaps strong winds in the 12z-18z time frame especially as this activity quickly moves into an increasingly moist & unstable environment to the east over the high plains. Hail will most likely be the bigger hazard w/ early morning convection given the fact that this should be elevated above a stable boundary layer. A second vigorous short wave will move in from the northwest later this morning into the early afternoon, likely merging w/ the first wave and transitioning the mid-level (H5) flow to northwesterly at 35-45 knots. Meanwhile, moist and deep low-level upslope flow will persist beneath. CAMs are in excellent agreement that this will be the trigger for the rapid development of numerous showers & storms along the Laramie Range, moving rapidly southeast through the late afternoon and early evening. Given the anomalously moist air mass, as discussed earlier, efficient rainfall production is likely with enhanced potential for flash flooding. 1-hour FFG around 1.5 to 2" should be easily achievable in such an environment, and CAMs still suggest multiple swaths of such amounts in 1-2 hours, as mentioned in the afternoon discussion yesterday. WPC has placed a large part of the area in at least a MRGL Risk for Excessive Rainfall, with a SLGT Risk over Laramie & Kimball Counties, even a MDT Risk just to the southeast over northeastern Colorado. Previous expectation was for heavy rain to dominate the hazard discussion as model guidance has generally shown less than 1000 J/kg of MLCAPE. Overall thermal profiles would support potential MLCAPEs around 1500-2000 J/kg, if clearing can occur behind morning convection, helping push surface highs into the 70s amidst very cold temperatures aloft & resulting steep mid-level lapse rates exceeding 8 deg C/km. Further, general flow will be more than sufficient for organized storms with a deep layer of 35 to 40 knot flow & substantial low-level veering likely supporting 45 to 55 knots of effective shear. Supercell structures are likely with any storms that remain discrete. Flow becomes more unidirectional/westerly above 10k feet, likely supporting possible organized/bowing line segments as well. As such, a threat for very large hail (possibly golf ball or larger w/ discrete storms) along with damaging winds should accompany the flooding threat. This may be conditional based on late morning/early afternoon clearing, but still expect at least a marginal hail/wind threat as well. Northwesterly flow aloft and near-surface upslope continues Friday with isolated to widely scattered showers and thunderstorms likely once again during the afternoon, particularly along & just east of the Laramie Range. Once again, CAPEs of 1000-2000 J/kg and 30+ kts of 500-mb flow will support supercell structures with large hail & damaging winds with any storms that develop. However, would expect to see some capping issues given the onset of 700-mb WAA as larger scale ridging begins to translate eastward toward the Rockies. .LONG TERM...(Saturday - Wednesday) Issued at 305 AM MDT Thu Jul 20 2023 A few changes from yesterday's forecast... Long range models now hold onto northwest flow across southeast Wyoming and the Nebraska panhandle until Monday night. Therefore, dropped temperatures a few degrees Saturday and Sunday from what they were previously, but kept overall warmest temperatures Monday as flow transitions to weaker westerly flow. Tuesday will still be quite hot with temperatures potentially reaching 100 degrees in the High Plains. The ridge begins to flatten out Tuesday into the end of the week, cooling temperatures and increasing precipitation chances, mainly over the higher terrain. Opted to increase precipitation chances over the higher terrain Saturday due to the widespread precipitation likely Thursday into Friday, which would keep increased moisture at the surface. Saturday into Sunday, as long as southeast Wyoming and the Nebraska panhandle maintain northwest flow, there will be at least low end precipitation chances in the higher terrain. Monday as the flow transitions to westerly, downsloping, precipitation chances. However, some long range models are showing a few shortwave passages Thursday into Friday, potentially weakening the ridge allowing monsoonal moisture to make its way up to southeast Wyoming and the Nebraska panhandle. As this is still in days 7+ uncertainty remains high and the pattern will undoubtedly change, but it is something to watch. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1141 AM MDT Thu Jul 20 2023 Storms will continue throughout the day, leading to periods of low CIGs and poor visibility. The main hazards with these storms will be hail, potentially large in some storms, gusty winds and torrential rains. Storms will continue through the evening but clear out tonight. Once storms clear, fog and low stratus development could be possible during the early morning hours. && .FIRE WEATHER... Issued at 305 AM MDT Thu Jul 20 2023 No near-term fire weather concerns w/ widespread measurable rain & potential severe storms today, along with a cooler weather pattern expected to persist through the end of the week. Fire concerns may increase late in the weekend through next week w/ a building upper level ridge forcing daytime highs into the 90s for much of the CWA with generally lower chances for precipitation. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MB SHORT TERM...CLH LONG TERM...LK AVIATION...SF FIRE WEATHER...CLH
Hazardous weather outlook, Jul 20, 6:37 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 637 AM MDT Thu Jul 20 2023 NEZ002-003-019>021-054-055-095-096-211245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 637 AM MDT Thu Jul 20 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Numerous showers and thunderstorms are expected across the western Nebraska Panhandle today. The strongest storms are expected during the afternoon and early evening hours. Torrential rainfall and localized flash flooding, large hail, and damaging winds, are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne. WYZ101>103-106>108-116>119-211245- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 637 AM MDT Thu Jul 20 2023 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Numerous showers and thunderstorms are expected across southeast Wyoming today, mainly along and east of the Laramie Range. The strongest storms are expected during the afternoon and early evening hours. Torrential rainfall and localized flash flooding, large hail, and damaging winds, are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to widely scattered showers and thunderstorms are expected along and just east of the Laramie Range on Friday afternoon. A few storms may be severe. .Spotter information statement... Spotter activation may be needed. WYZ104-105-109>115-211245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 637 AM MDT Thu Jul 20 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 1:08 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Thu Jul 20 2023
WYZ105-110-115-201945-
Shirley Basin WY-North Snowy Range Foothills WY-Laramie Valley WY-
108 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of east central Carbon
and central Albany Counties through 145 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Rock River, or 41 miles northwest of Laramie, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rock River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 10621 4184 10616 4183 10578 4156 10585
TIME...MOT...LOC 1907Z 282DEG 19KT 4175 10613
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Jul 20, 1:43 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
143 PM MDT Thu Jul 20 2023
WYZ105-106-110-115-116-202015-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-
143 PM MDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of central Albany County
through 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Wheatland Reservoir 3 to
6 miles southeast of Rock River. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bosler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4183 10536 4144 10565 4159 10603 4183 10586
TIME...MOT...LOC 1942Z 272DEG 24KT 4176 10583 4164 10592
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BrothersSpecial weather statement, Jul 20, 2:36 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
236 PM MDT Thu Jul 20 2023
WYZ106-115>117-202115-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
236 PM MDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of southeastern Albany
and northwestern Laramie Counties through 315 PM MDT...
At 235 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldy Peak to 7 miles northeast of Lake
Hattie Reservoir. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laramie, Iron Mountain, Baldy Peak and University Of Wyoming War
Memorial Stadium.
This includes Interstate 80 in Wyoming between mile markers 298 and
317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4160 10510 4117 10568 4131 10596 4166 10546
TIME...MOT...LOC 2035Z 288DEG 17KT 4160 10545 4133 10584
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BrothersThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:44 AM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Jul 20, 7:56 AM MDT | Areal Flood Advisory | CYS | Goshen, Laramie, Platte | 3 hr |
| Jul 20, 9:13 AM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Jul 20, 1:08 PM MDT | Special Weather Statement | CYS | Albany | 37 min |
| Jul 20, 1:43 PM MDT | Special Weather Statement | CYS | Albany | 32 min |
| Jul 20, 2:18 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 2 hr |
| Jul 20, 2:36 PM MDT | Special Weather Statement | CYS | Albany | 39 min |
| Jul 20, 3:05 PM MDT | Tornado Warning | CYS | Albany | 25 min |
| Jul 20, 3:06 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| Jul 20, 3:38 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| Jul 20, 3:48 PM MDT | Tornado Warning | CYS | Laramie | 27 min |
| Jul 20, 4:08 PM MDT | Flash Flood Warning | CYS | Laramie | 5 hr |
| Jul 20, 4:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 22 min |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.